weight gain !

Discussion in 'Fibromyalgia Main Forum' started by spaz, Dec 15, 2002.

  1. spaz

    spaz New Member

    Hello has anyone gained weight from their fm or from their antidepressants?
  2. spaz

    spaz New Member

    Hello has anyone gained weight from their fm or from their antidepressants?
  3. Shirl

    Shirl New Member

    Hello Spaz, welcome to our world. I have Fibro, but do not take meds anymore.
    Do not have a weight problem, nor do I think Fibro in itself causes weight gain, I have had this for 20 plus years now, and am thin.

    But I did ask the question why does meds cause weight gain? And here is the answer from our member Klutzo concerning this question. HOpe this helps, and again welcome to our board.

    Shalom, Shirl

    ____________________________________________________________


    Hi everyone! 12/04/02 07:27 AM
    When I saw the query from Shirl as to WHY these drugs cause weight gain, I knew the answer with regards to beta-blockers, anti-anxiety meds and hormone replacement, but not about anti-depressants. So...I called my on-line Pharmacist and asked him.
    BTW, online drugstore service is great, and I saved $1,200 last yr. alone by getting my scripts online, so if you don't have insurance that pays for drugs, and you are organized enough to think about 10 days ahead, online drugstores may be a good idea for you.
    Anyway, Estrogen causes water retention weight gain. That is why it can also raise blood pressure.
    Beta-blockers cause a slowing of the metabolism.
    Anti-anxiety meds like Klonopin, Xanax, etc. lower inhibition, making you less likely to resist that piece of cake.
    Anti-depressants, esp. the more sedating tricyclics like Elavil and Doxepin, offer a double whammy. They slow metabolism and increase appetite. A minority of people have the opposite reaction and lose weight from them.
    Add all this to a lower level of activity due to illness, and you have Miss (or Mr.) Piggy in the making.
    Oinkingly yours,
    Klutzo



    [This Message was Edited on 12/15/2002]
  4. pam_d

    pam_d New Member

    ...to Shirl's reprint of Klutzo's post (thank you-excellent info) for those of us on none of the above prescriptions, we still may have to work harder to rid ourselves of unwanted weight when we are maybe moving slower, barely exercising, etc. I agree with Shirl, it is not inherent that you'll gain weight with FM, but you might have to brainstorm a little harder to find some kind of exercise that you can do still without it being detrimental. Can be done (I had gained about 30 lbs since diagnosis---since summer, I've lost 20 of it, but only by being creative with both diet & exercise) you just have to find the right thing for you...

    Hugs,
    Pam
  5. Mikie

    Mikie Moderator

    It's the fact that our little energy plants, our mitochondria cells, have lost their ability to turn calories into energy. Sometimes they only work well enough to produce heat and that is why we often feel hot. Sometimes they don't burn calories at all. In other words, our metabolisms suck. Any kind of exercise will help rev up the metabolism and spicy food can do this too. In fact, y'all can buy hot spicy peppers in capsule form. Some have gotten help from them.

    Eating a diet high in protein helps with energy and weight gain, especially if we stay away from the carbs.

    Love, Mikie